Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 58, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 15, 2018, 7:05 PM EDT for Barnwell County, South Carolina; Burke County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2018, 7:05 PM EDT (23:05 UTC)
- Expired
- Jun 15, 2018, 7:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Burke County, GA, Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 84 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 931 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373
WUUS52 KCAE 152305
SVRCAE
GAC033-SCC011-152345-
/O.NEW.KCAE.SV.W.0058.180615T2305Z-180615T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
705 PM EDT FRI JUN 15 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Burke County in east central Georgia...
Southwestern Barnwell County in central South Carolina...
* Until 745 PM EDT.
* At 704 PM EDT, a severe thunderstorm was located 8 miles southwest
of Savannah River Site, moving south at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sardis and Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3295 8184 3295 8187 3321 8189 3322 8181
3321 8179 3321 8178 3322 8178 3320 8175
3325 8168 3308 8161 3302 8158 3297 8166
3294 8182
TIME...MOT...LOC 2304Z 348DEG 9KT 3317 8177
HAIL...1.25IN
WIND...60MPH
$$
fwa2 follow-up statements
016
WWUS52 KCAE 152326
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
726 PM EDT FRI JUN 15 2018
GAC033-SCC011-152345-
/O.CON.KCAE.SV.W.0058.000000T0000Z-180615T2345Z/
Burke GA-Barnwell SC-
726 PM EDT FRI JUN 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHEASTERN BURKE AND SOUTHWESTERN BARNWELL COUNTIES...
At 725 PM EDT, a severe thunderstorm was located 9 miles north of
Sardis, or 10 miles southwest of Savannah River Site, moving south at
10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3321 8189 3320 8181 3318 8175 3316 8167
3308 8161 3302 8158 3297 8166 3304 8186
TIME...MOT...LOC 2325Z 348DEG 9KT 3312 8176
HAIL...1.00IN
WIND...60MPH
$$
fwa958
WWUS52 KCAE 152336
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
736 PM EDT FRI JUN 15 2018
GAC033-SCC011-152345-
/O.EXP.KCAE.SV.W.0058.000000T0000Z-180615T2345Z/
Burke GA-Barnwell SC-
736 PM EDT FRI JUN 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BURKE AND
SOUTHWESTERN BARNWELL COUNTIES WILL EXPIRE AT 745 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3321 8189 3320 8181 3318 8175 3316 8167
3308 8161 3302 8158 3297 8166 3304 8186
TIME...MOT...LOC 2335Z 348DEG 9KT 3310 8175
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:52 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 15, 4:52 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Columbia SC 452 PM EDT Fri Jun 15 2018 .SYNOPSIS... Weak frontal boundary over the Midlands and Pee Dee will slowly move southward today and stall near the CSRA Saturday. High pressure and a building upper level ridge will control the region for Sunday into late next week. This scenario will keep chances of mainly afternoon and evening thunderstorms in the forecast with rising temperatures through late next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... A frontal boundary/dewpoint gradient is situated across the Midlands this afternoon. A warm moist airmass along and south of the front has allowed for convective development. Dry air aloft will inhibit widespread, deep convection although convergence along the advancing frontal boundary and sea-breeze is triggering pulse-type thunderstorms. Most of the activity is currently focused from Aiken County eastward through Orangeburg County, and into Calhoun County. Instability is moderate to strong, and any stronger storms that develop will pose a threat of severe weather. DCAPE values up to 1300 J/KG and wetbulb zero heights between 10 and 11 kft suggest that both damaging downburst winds and large hail are threats. Expect the highest coverage and strongest thunderstorms to develop in eastern SC where the upper levels aren't as dry. Latest HRRR suggests activity could persist through the late evening and overnight hours, but will die off by early morning. High temperatures this afternoon will be in the mid 90s with overnight lows in the low to mid 70s. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Upper level ridge over the MS River Valley will slowly build east Saturday as the upper trough off the east coast moves out to sea. The remains of a surface front will be near the CSRA on Saturday and continue acting as a focusing mechanism for diurnal convection. Instability will continue in the moderate to strong range with DCAPE again around 1000 J/KG and pwat values of 1.7 inches. Still expect afternoon and evening thunderstorms...with a better chance across the southern Midlands and CSRA. Strong winds and locally heavy rainfall be will the main threats. Hail potential will be lower Saturday as wet bulb zero heights will be higher. Saturday night through Sunday will see the upper level ridge build over the area with the ridge axis centered over the forecast area Sunday night. At the surface high pressure will move north of the area Saturday night and be located offshore of the Carolinas Sunday and Sunday night. With the remains of the front south of the area and high pressure pushing slightly drier air into the region Sunday and Sunday night...thunderstorm chances will be lower with slight chance over the northern Midlands and chance farther south. Temperatures will be in the low to mid 90s for afternoon highs with low to mid 70s for overnight lows. && .LONG TERM /MONDAY THROUGH FRIDAY/... Upper level ridge over the region Monday and Tuesday will be suppressed south and west Wednesday through Friday as an upper trough crosses the northeastern states. Surface high pressure over the western Atlantic will ridge into the southeastern states with a lee side trough over the Carolinas. Main concern for the first half of next week will be hot temperatures with highs in the mid to upper 90s and lows in the low to mid 70s. Should see heat indices between 100F and 110F. Scattered diurnal thunderstorms expected Monday through Wednesday. Several weak short waves moving through area on the east side of the upper ridge Thursday and Friday will increase the chance for showers and thunderstorms for the end of next week...as a frontal boundary drops south into the Mid Atlantic region. May see slight cooling by Friday but temperatures will remain above normal through the long term. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... VFR conditions expected outside of scattered diurnal convection. A weak front will remain over the area this afternoon, triggering thunderstorms, mainly to the south. Widespread thunderstorms are unlikely given the upper level dry air. This will keep confidence low that thunderstorms will impact the TAF sites. OGB is the most likely to experience activity, but currently convection is moving south of the site. However, strong outflow winds are possible at all sites from nearby convection. Thunderstorms will continue to develop through the evening but diminish after 03Z. Otherwise, winds will be light and variable through much of the period. Tonight, a 20 kt LLJ will inhibit widespread fog although we cannot rule out a brief period of visibility restriction at fog prone OGB and AGS. Model trends have shown good agreement in predominantly VFR conditions. Saturday through 18Z, light easterly winds will pick up around 15Z with a scattered cumulus deck developing late morning. EXTENDED AVIATION OUTLOOK...There may be restrictions in stratus and fog during the early morning hours and also in mainly afternoon and evening thunderstorms through Tuesday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 15, 5:07 AM EDT, 13 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 507 AM EDT Fri Jun 15 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160915- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 507 AM EDT Fri Jun 15 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon and evening across the Midlands and Central Savannah River Area. A few strong storms are possible across the eastern Midlands and southern Central Savannah River Area with the the main concerns being strong outflow winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible each day mainly during the afternoon and evening hours. A few storms could contain strong wind and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 15, 5:14 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Columbia SC
514 PM EDT FRI JUN 15 2018
SCZ035-036-041-152145-
Orangeburg SC-Barnwell SC-Bamberg SC-
514 PM EDT FRI JUN 15 2018
...Strong Thunderstorms Will Impact Portions of west central
Orangeburg...northeastern Barnwell and northwestern Bamberg Counties
Until 545 PM EDT....
At 513 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 11 miles north of Blackville, or 16 miles
northwest of Denmark, moving southeast at 10 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Blackville, Springfield, Neeses, Norway and Livingston.
LAT...LON 3350 8136 3363 8121 3346 8100 3330 8126
TIME...MOT...LOC 2113Z 323DEG 10KT 3353 8127
fwaLocal storm report, Jun 15, 6:12 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT FRI JUN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG BLACKVILLE 33.35N 81.28W
06/15/2018 BARNWELL SC 911 CALL CENTER
DISPATCH REPORTED TREES DOWN ON DEXTER
STREET. TIME ESTIMATED BY RADAR.
&&
DASpecial weather statement, Jun 15, 6:34 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
634 PM EDT FRI JUN 15 2018
SCZ030-035-152300-
Barnwell SC-Aiken SC-
634 PM EDT FRI JUN 15 2018
...Strong Thunderstorms Will Impact Portions of southwestern Barnwell
and south central Aiken Counties Until 700 PM EDT....
At 633 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Savannah River Site, moving south at 55 mph.
HAZARD...strong winds 45 to 55 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Savannah River Site and Snelling.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
LAT...LON 3311 8166 3312 8168 3335 8176 3341 8156
3312 8141 3316 8154 3309 8162 3309 8165
TIME...MOT...LOC 2233Z 339DEG 49KT 3331 8163
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:01 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 44 min |
| Jun 14, 9:15 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 31 min |
| Jun 15, 5:14 PM EDT | Special Weather Statement | CAE | Bamberg | 31 min |
| Jun 15, 5:37 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 53 min |
| Jun 15, 6:34 PM EDT | Special Weather Statement | CAE | Barnwell | 26 min |
| Jun 15, 7:10 PM EDT | Special Weather Statement | CAE | Aiken | 50 min |
| Jun 15, 7:53 PM EDT | Special Weather Statement | CAE | Richmond | 37 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.